Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 36, NWS Honolulu, HI

April 15, 2018Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Apr 15, 2018, 7:12 AM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2018, 7:12 AM HST (17:12 UTC)
Expired
Apr 15, 2018, 10:03 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 31 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 5.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2018-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 689 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2018-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
689 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
506 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

635 
WGHW50 PHFO 151712
FFWHFO
HIC001-152015-
/O.NEW.PHFO.FF.W.0036.180415T1712Z-180415T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
712 AM HST SUN APR 15 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Hawaii in Hawaii County

* Until 1015 AM HST

* At 708 AM HST, radar indicated that heavy rain continues to fall 
  over lower Puna with rates of about 1 to 2 inches per hour near 
  Kalapana. A band of heavy rain is also moving onshore over the Kau 
  District from Naalehu to South Point. This band is expected to 
  move up the Kau slopes over the next couple of hours.

* Locations in the warning include but are not limited to...
  Hilo, Hawaiian Acres, Naalehu, Orchidland Estates, Glenwood, 
  Keaau, Hawaii Volcanoes National Park, Volcano, Pahala, Wood 
  Valley, Hawaiian Paradise Park and Kawa Flats.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1015 AM HST if heavy rain
persists.

LAT...LON 1897 15572 1903 15588 1910 15592 1949 15546
      1971 15499 1965 15499 1956 15489 1953 15481
      1948 15482 1934 15499 1927 15516 1927 15529
      1913 15551 1899 15559 1891 15568

$$

Kodama
3 follow-up statements
702 
WGHW70 PHFO 151815
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
815 AM HST SUN APR 15 2018

HIC001-152015-
/O.CON.PHFO.FF.W.0036.000000T0000Z-180415T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
815 AM HST SUN APR 15 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM HST FOR
THE ISLAND OF HAWAII IN HAWAII COUNTY...

At 805 AM HST...radar showed that heavy rain has moved southwest 
into the lower section of the Hawaii Volcanoes National Park with 
rates of 1 to 2 inches per hour. Moderate to heavy rain was also 
occurring from Naalehu to South Point. 

Locations in the warning include but are not limited to... Hilo, 
Hawaiian Acres, Naalehu, Orchidland Estates, Glenwood, Keaau, Hawaii 
Volcanoes National Park, Volcano, Pahala, Wood Valley, Hawaiian 
Paradise Park and Kawa Flats.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1015 AM HST if heavy rain
persists.

LAT...LON 1897 15572 1903 15588 1910 15592 1949 15546
      1971 15499 1965 15499 1956 15489 1953 15481
      1948 15482 1934 15499 1927 15516 1927 15529
      1913 15551 1899 15559 1891 15568

$$

Kodama
536 
WGHW70 PHFO 151917
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
917 AM HST SUN APR 15 2018

HIC001-152015-
/O.CON.PHFO.FF.W.0036.000000T0000Z-180415T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
917 AM HST SUN APR 15 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM HST FOR
THE ISLAND OF HAWAII IN HAWAII COUNTY...

At 911 AM HST...rainfall has diminished with mostly light to 
moderate rainfall along the Puna and Kau Districts. However, runoff 
levels remain high in some areas. The intersection at 39th Avenue 
and Pohaku Drive remains closed due to flooding. 

Locations in the warning include but are not limited to... Hilo, 
Hawaiian Acres, Naalehu, Orchidland Estates, Glenwood, Keaau, Hawaii 
Volcanoes National Park, Volcano, Pahala, Wood Valley, Hawaiian 
Paradise Park and Kawa Flats.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1015 AM HST if heavy rain
persists.

LAT...LON 1897 15572 1903 15588 1910 15592 1949 15546
      1971 15499 1965 15499 1956 15489 1953 15481
      1948 15482 1934 15499 1927 15516 1927 15529
      1913 15551 1899 15559 1891 15568

$$

Kodama
730 
WGHW70 PHFO 152003
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1003 AM HST SUN APR 15 2018

HIC001-152010-
/O.CAN.PHFO.FF.W.0036.000000T0000Z-180415T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
1003 AM HST SUN APR 15 2018

...THE FLASH FLOOD WARNING FOR THE ISLAND OF HAWAII IN HAWAII COUNTY
IS CANCELLED...

Rainfall has diminished over the Big Island and County of Hawaii 
officials reported that flood waters have receded.

LAT...LON 1897 15572 1903 15588 1910 15592 1949 15546
      1971 15499 1965 15499 1956 15489 1953 15481
      1948 15482 1934 15499 1927 15516 1927 15529
      1913 15551 1899 15559 1891 15568

$$

Kodama

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Apr 15, 3:55 AM HST, 3 hours 17 minutes earlier.

Area forecast discussion, Apr 15, 3:55 AM HST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
355 AM HST Sun Apr 15 2018

.UPDATE...
The historical flooding event across Kauai continues early this
morning, which includes the northern section of the island from
Princeville to Haena. As of 2 AM HST, the latest rainfall summary
showed the following accumulations for Hanalei over the past 24
hrs: 3-Hr (8.4"), 6-Hr (10.85"), 12-Hr (23.63"), and 24-Hr
(28.15"). The previous records from 1905-present for Hanalei
include: 24-Hr (12.52"), 48-Hr (24.00"), and 72-Hr (33.06"), which
were all three set back in the March 2012 event.

As of this discussion time (3 AM HST), the heavy showers and
thunderstorms continue to develop over the same areas with peak
rates up to 2 to 4" per hour, which includes Hanalei. Water levels
at the Hanalei River are nearing the 1995 Nov 3rd record of 15.81
ft and continue to rise (currently 14.04 ft).

No significant changes are anticipated through the early morning
hours today as a shortwave trough, currently just west of Niihau,
slowly lifts northward. As a result, the flash flood watch has
been extended across the state through 6 PM HST today.

For more details on the flooding impacts on Kauai, see the latest
flash flood warning or local storm reports linked on our page.

&&

.SYNOPSIS...
Breezy, wet, and unstable conditions will continue today. An
upper level low to the west of the state will tap deep moisture in
the breezy trade wind flow, maintaining the threat of heavy rain
and thunderstorms. While the primary flood threat will be across
windward slopes, all areas could experience heavy rainfall. As the
upper level low slowly moves away on Monday and Tuesday, the
breezy trade wind flow will gradually stabilize, causing typical
rainfall to focus along windward slopes. Breezy trade winds and
extensive high clouds will hold through much of the week, with
unsettled weather possible late in the work week.

&&

.DISCUSSION...
Wet and unstable conditions remain in place. An upper level low
parked several hundred miles west of Kauai is generating the
instability along with a shield of high clouds blanketing much of
the state. A strong surface high passing far north of the state
is driving the breezy and gusty trades, while a subtle mid level
trough appears to stretch from northeast to southwest just west of
Kauai. It is this subtle trough along with a shortwave trough
lifting northward to its east that has been focusing heavy
showers and thunderstorms over the Garden Isle, where historical
flooding continues. From Oahu to Maui, moderate to briefly heavy
showers have been largely confined to windward slopes, with
occasional batches of light to moderate showers pushing into
leeward areas. On the Big Island, more persistent heavy showers
and thunderstorms have been pulsing along windward slopes.

The threat of heavy, flooding showers and thunderstorms in the
breezy trade wind flow will persist through the day today. The
subtle mid level trough near Kauai will eventually begin to drift
westward, taking a focusing mechanism for moisture away from the
islands. However, deep moisture will linger over the islands, and
the GFS model is showing a weak shortwave aloft passing over the
entire state this morning. This points toward a threat of
continued heavy, flooding rainfall and a chance of thunderstorms
for mainly windward slopes, and potentially the entire island of
Kauai. That said, grounds are saturated in many locations,
including some leeward areas, and a Flash Flood Watch remains in
effect for all locations on all islands.

The atmosphere will gradually stabilize on Monday and Tuesday
locally breezy trade winds hold. The upper level low will slowly
fill and drift westward, bringing an increase in stability and
pulling the deepest moisture west of the islands. This will likely
result in a drying trend over leeward areas of most islands,
though moderate rainfall will persist over windward slopes. High
clouds will still hang around over most areas.

Some instability could return to the trade wind flow later in the
week. The GFS and ECMWF show the weakened upper trough to the
west being pushed back over the state on Thursday. If this occurs,
heavy showers and thunderstorms could again be possible, with
rainfall continuing to be focused along windward slopes.

&&

.AVIATION...
A complex weather pattern will continue today. Locally breezy E
to ENE trade winds will continue at the surface through around
10 kft before veering out of the S. AIRMET TANGO for low level
turbulence is posted across the state. An upper level low,
providing instability, and ample moisture will maintain wet
conditions with scattered thunderstorms for the state. The wettest
conditions will remain along the windward and mountain areas,
where AIRMET SIERRA for mountain obscuration is posted across
windward areas on all islands and for all of Kauai. MVFR to isol
IFR CIGS/VIS can be expected. The main thunderstorm activity early
this morning is primarily across the windward waters, including
Kauai land areas and Cape Kumukahi on the Big Island. The most
vigorous activity remains near Kauai. Thunderstorms are capable of
producing gusty winds, reduced visibilities, turbulence, hail,
icing, and lightning.

AIRMET ZULU for tempo light ice in any layered clouds above the
freezing level is also posted.

&&

.MARINE...
A Small Craft Advisory (SCA) is in effect for all waters through
tonight for winds and seas. Isolated thunderstorms remain likely
over the coastal waters through today.

A northwest swell is on the decline while surf along east shores
increases due to strong trade winds. A High Surf Advisory is in
effect for eastern shores. A small north swell is expected
Tuesday, and a small/moderate northwest swell will fill in for the
second half of the week. Surf will remain small along south
facing shores with some modest increases through the week.

See the Collaborative Surf Discussion for additional details on
surf and swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this afternoon for all Hawaii islands.

High Surf Advisory until 6 AM HST Monday for east facing shores
of Kauai, Oahu, Molokai, Maui, and the Big Island.

Small Craft Advisory for all waters.

&&

UPDATE...Gibbs
MARINE...Morrison
AVIATION...Eaton
REST OF DISCUSSION...Wroe/Gibbs

In the hours before

Local storm report, Apr 15, 2:34 AM HST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
234 AM HST SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     FLASH FLOOD      HANALEI                 22.21N 159.50W
04/15/2018                   KAUAI              HI   EMERGENCY MNGR

            MULTIPLE PEOPLE TRAPPED IN HOMES BETWEEN HANALEI AND
            HAENA.

&&

JGIBBS
Local storm report, Apr 15, 5:36 AM HST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
536 AM HST SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     FLASH FLOOD      HAENA                   22.22N 159.57W
04/15/2018                   KAUAI              HI   EMERGENCY MNGR

            VISITORS IN THE HANALEI COLONY RESORT IN HAENA HAVE BEEN
            MOVED TO THE SECOND FLOOR DUE TO RISING WATER.

&&

JGIBBS
Local storm report, Apr 15, 5:38 AM HST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
538 AM HST SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     FLASH FLOOD      HANALEI                 22.21N 159.50W
04/15/2018                   KAUAI              HI   EMERGENCY MNGR

            STANDING WATER UP TO 8 FEET OVER THE HIGHWAY AND AREAS IN
            THE TOWN WAS COMPLETELY COVERING VEHICLES.

&&

JGIBBS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 2:43 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Apr 14, 3:11 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Apr 14, 4:14 PM HSTSpecial Marine WarningHFO46 min
Apr 14, 4:56 PM HSTSpecial Marine WarningHFO49 min
Apr 14, 5:15 PM HSTFlash Flood WarningHFOKauai9 hr
Apr 14, 5:24 PM HSTAreal Flood AdvisoryHFOHawaii109 min
Apr 14, 5:42 PM HSTSpecial Marine WarningHFO93 min
Apr 14, 7:08 PM HSTSpecial Marine WarningHFO72 min
Apr 14, 10:37 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Apr 14, 11:40 PM HSTSpecial Marine WarningHFO2 hr
Apr 15, 12:44 AM HSTSpecial Marine WarningHFO54 min
Apr 15, 12:56 AM HSTSpecial Weather StatementHFO64 min
Apr 15, 1:26 AM HSTSpecial Marine WarningHFO64 min
Apr 15, 1:50 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Apr 15, 2:09 AM HSTFlash Flood WarningHFOKauai24 hr
Apr 15, 2:24 AM HSTSpecial Marine WarningHFO96 min
Apr 15, 4:24 AM HSTAreal Flood AdvisoryHFOHonolulu55 min
Apr 15, 4:31 AM HSTFlash Flood WarningHFOHawaii3 hr
Apr 15, 4:43 AM HSTSpecial Marine WarningHFO44 min
Apr 15, 4:57 AM HSTSpecial Marine WarningHFO2 hr
Apr 15, 8:06 AM HSTSpecial Marine WarningHFO84 min
Apr 15, 9:24 AM HSTSpecial Marine WarningHFO37 min
Apr 15, 12:01 PM HSTSpecial Weather StatementHFOKauai59 min
Apr 15, 1:01 PM HSTSpecial Weather StatementHFOKauai59 min
Apr 15, 1:57 PM HSTSpecial Weather StatementHFOKauai93 min

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.